It’s less than two weeks since the last baclofen decrease (13 days, to be exact), but it’s going down another 10% again today at my request. Ryan is currently just under 285 (mcg) micrograms per days, so this will take him to 256… give or take a few mcg.
I feel it’s worth a try since the last reduction didn’t seem to touch him. That’s good, from the point he experienced no discomfort. Yet, it would be better if Ryan showed more alertness. And really, that outcome has become my benchmark for further reductions. Here are my self-imposed guidelines:
- No Discomfort/No Improved Alertness = Aggressively decrease further.
- No Discomfort/Increased Alertness = Moderately decrease further.
- Any Discomfort = Stop decreasing.
Remember, Ryan began the year at 425 mcg daily. We began reducing his infusion rate just before being discharged from ICU that had him in the hospital over last Christmas and New Years’. Today’s reduction will take him to roughly a 60% decrease so far this year. If all goes well, I’ll get at least one more 10% dosage change in by year’s end. It is entirely possible for Ryan to be around 230 mcg when we ring in the new year (for a total of 66% for the year).
In other news, Ryan no longer receives a blood thinner shot in his stomach each morning (it was stopped on Friday). He was on the lowest dose possible for his weight as an added measure to prevent clots from forming, but he has been bruising easily lately. He is so passively physically active too. Anyhow, this bruising is a likely sign that his blood is too thin. To be on the safe side and not miss some other cause, I’ve ordered blood work that measures his platelet count/coagulation.
- Baclofen Reduced. UTI Found. (ryansrally.org)
- Baclofen: So Far, So Good (ryansrally.org)
- Baclofen Reduction Scheduled (ryansrally.org)
- Baclofen Reduction Today (ryansrally.org)
Ann H Tearle says
SH, SP. Annie
Hoping for an increase in Ryan’s alertness with the decrease. Do you get many trick or treaters in your neighborhood? Hope they don’t drive you crazy tonite! Doorbells and dogs can create a headache.
We usually get only one or two at the most living on a dead end in the woods. Do you have a costume for Duke? Maybe put an eye patch on him and have him be a pirate or a private eye! I am sure Ryan would have him in a funny one. Happy Halloween to all the goblins at the Diviney home.
Vicky Scott says
I applaud you for making these tough decisions. In my experience they are difficult because we, as caregivers, are never really given alternative solutions. The conundrum looming over us is do we decrease/remove the medications and give a better quality of life (alertness/ability to function better?), or do we keep them medicated for fear of some other reaction? I know each loved one is different, I know. But to even entertain the thought of a. becoming informed and b. making those types of decisions is difficult, yet freeing, and I am praying you will see the rewards of these conservative, well thought out, researched decisions. Not that it matters what I think, but I am totally with you.
Can you give us an update on the UTI and rash?
Gail Doyle says
Ken, Hoping the reduction works as well as all the ones you’ve done ..You are the greatest advocate anyone could have .I’m sure it will work and he will become more alert Always thinking and yes praying for you all. Give Ryan a hug and keep us informed please ………Love Gail
Ken, I hope the reductions continue with no problems. I would imagine that any positive changes such as more alertness would be gradual as his body adjusts. All meds take time to work out of anyone’s system. Don’t give up hope if there’s no obvious immediate change. You are in such uncharted territory with Ryan as far as treatment. There’s a lot written about statistics and what to expect under normal circumstances with a coma. But you’ve gone so far above and beyond in his care that at this point, Ryan’s circumstances cannot and should not fall under “normal”. You know him and his body better than anyone else, so judgement calls are well grounded. You are giving everything possible to help Ryan along on his road to recovery and no one could ask for anything more.
Hi Ken, I can’t believe you have to assume the burden of making these big decisions. And yet, I don’t think I’d trust anyone more than you to make them. We don’t call you Dr. D. for nothing. Still praying for the signs of alertness that indicate continued healing. I believe they will come in time. As always, praying for Ryan’s complete healing. Love & prayers, Paula
Thank you, Ken, for this update. Now we will be praying that Ryan has absolutely no effect from the Baclofen reduction or the discontinued blood thinner. Progress seen little by little, day by day. I hope you can see a difference in his alertness. Please let us know. How is the rash? Hoping and praying always as I continue to pray that your faith in God and His goodness will be restored.
I thank God for His grace and His attention to Ryan. Just look how far Ryan has come. I believe a miracle is taking place before our eyes! Love to all.
Kathryn Beggs Howlett says
Always thinking of Ryan…thank you for keeping us updated. Hope the day is a peaceful one.